Feature Image Month Five Roaccutane
Beauty,  Beauty and Fashion

Roaccutane: Month Five. The effects of winter

Please note that these monthly diaries, although written at the time, are being posted retrospectively. There is an approximate one-year delay. By the time I am posting this, I have already ended the treatment.

 

IMPORTANT

Isotretinoin is a serious drug with potential severe side effects. I am sharing my journey to help those who have been prescribed it, are thinking of taking it or for those that want to read about other experiences and advice from a patient’s point of view. I am not a doctor or a pharmacist, and I am not going to write about my journey from a medical point of view. My journey will be tracked from the perspective of a patient, which will make my decisions, my experience and my results subjective, personal and for informational purposes only. Please consult your doctor about any health-related issues. 

 

To read my diaries of the previous months, please click here.

 

The fifth month into the treatment did not start brilliantly, as my face was inflamed, looking blotchy and very red. I had a huge pimple on my cheek, next to my mouth, that grew bigger and bigger under the skin. It hurt, and lasted for almost a week. It left a beautiful red scar behind it, which was very visible. It seemed like I will always lose the battle against acne… You kill one and five more appear. 

My skin felt incredibly dry. In the mornings I could see little flakes all over my face. It also felt tight and irritated. As I have mentioned in the diary from month four of the treatment, I travelled and was away from Scotland for a while. During my travels I did not bring my entire skincare routine, and I really regretted that. Your skincare routine should be a priority while taking Roaccutane.

The veins in my eyes were very visible, especially in my left eye. They felt really dry for a few days. Eyedrops helped a lot, but there is only so much you can do. The same day my eyes got really dry my body was very stiff and slightly sore. It went away with no painkillers after a day. I cannot remember if I drank enough water that day or not.

The skin on my body was also cracking and irritated and extremely dry. I was trying to keep up with creams and lotions but it was a very cold and dry winter there, which made things worse. In fact, the snow and the very cold and dry air probably intensified some of my side effects in terms of dryness and dehydration. 

The beginning of the next week brought in nicer skin, even if it was still quite red and dry, but I had no visible pimples on my back, chest or face. In terms of mental health, I definitely felt much better during my holiday than usual – which, let’s be honest, it’s the case for everyone at all times. 

At the end of month five, it was time to finally attend my appointment at the dermatologist. I was very nervous, as I was wondering what the doctor will say about the gap in my treatment. As I mentioned in the previous diary, they delayed my appointment with five weeks, which meant I had a long gap in my treatment, as women only get 30 pills after each appointment. However, I managed to get the missing pills from the place where I was staying, as there the medical protocol is not as strict and they understood my problem and gave me the missing pills. I knew this would be a cause for concern for the NHS Dermatologists.

I had several questions in mind for the doctor: what skincare ingredients to avoid, what skincare I should use, asking for my blood results (all of them) and what prolonged travel would mean for my treatment. 

The appointment was a huge disappointment. The doctor did not even notice I missed over five weeks of my treatment, and did not ask anything about it. The doctor was a different one, as I had someone different for almost every appointment. He did not look at my skin, being mostly concerned with my mental health – whether or not I feel okay. He then pushed the dosage to 30mg a day from 20, which made me unhappy because last time I took 30mg I felt the difference tremendously, with stronger mood swings, itchy, inflamed skin, red, sensitive and wounded hands, as well as back pain and muscle pain. I told him about this and he insisted that I take the 30mg/day to speed up the treatment because it is taking a really long time. 

In terms of skincare, they were never helpful, so I took it as it was, and asked my beautician to recommend me a skincare routine, which, by the way, suited my skin to perfection, and I wish I asked her from the beginning. As far as I have been told by the dermatologists in the UK, they are not allowed to recommend brands or specific products, other than to tell you to use moisturiser and other similar suggestions, which, in all fairness, are too vague to be helpful. I would strongly suggest you research yourself what to use as skincare. 

To be continued…

Subscribe to be notified about new articles on my journey while taking Roaccutane.

Watch my videos on Roaccutane

One Comment

Leave a Reply

Your email address will not be published. Required fields are marked *

This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.